Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 16, NWS Medford, OR

January 29, 2021

NWS Medford, OR issued this small craft advisory at Jan 29, 2021, 2:16 AM PST. It took effect at Jan 30, 2021, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 29, 2021, 2:16 AM PST (10:16 UTC)
In effect from
Jan 30, 2021, 10:00 PM PST
Expired
Jan 29, 2021, 2:30 PM PST
In force
Issued by
NWS Medford, OR

The text

As transmitted.

192 
WHUS76 KMFR 291016
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
216 AM PST Fri Jan 29 2021

PZZ350-356-370-376-292330-
/O.UPG.KMFR.GL.A.0006.210130T0600Z-210131T1800Z/
/O.NEW.KMFR.SC.Y.0016.210130T1500Z-210131T1800Z/
/O.NEW.KMFR.GL.W.0008.210130T0600Z-210130T1500Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
216 AM PST Fri Jan 29 2021

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST
SATURDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM SATURDAY TO 10 AM PST
SUNDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with gusts
  up to 45 kt and seas 9 to 11 ft at 12 seconds expected. For the
  Small Craft Advisory, south winds 20 to 30 kt with gusts up to
  35 kt and seas 10 to 14 ft at 12 seconds expected.

* WHERE...All areas between Florence and Pt. St. George.

* WHEN...For the Gale Warning, from 10 PM this evening to 7 AM 
  PST Saturday. For the Small Craft Advisory, from 7 AM Saturday 
  to 10 AM PST Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
134 
WHUS76 KMFR 291635
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
835 AM PST Fri Jan 29 2021

PZZ350-356-370-376-300600-
/O.NEW.KMFR.SC.Y.0017.210130T0000Z-210130T0600Z/
/O.CON.KMFR.GL.W.0008.210130T0600Z-210130T1500Z/
/O.NEW.KMFR.SE.W.0010.210130T1500Z-210131T0600Z/
/O.EXT.KMFR.SC.Y.0016.210131T0600Z-210131T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
835 AM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 PM PST THIS EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
PST SATURDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 7 AM TO 10 PM PST
SATURDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 PM SATURDAY TO
10 AM PST SUNDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 9 to 13 ft. For the Gale Warning, south winds 25 to 35 kt
  with gusts up to 45 kt and seas 9 to 11 ft. For the first Small
  Craft Advisory, south winds 20 to 30 kt with gusts up to 35 kt
  and seas around 9 ft at 10 seconds expected. For the second
  Small Craft Advisory, south winds 20 to 30 kt with gusts up to
  40 kt and seas 11 to 14 ft expected.

* WHERE...Advisory conditions this evening beyond 3 nm from shore,
  except also near shore near Cape Blanco and Gold Beach. Then,
  the hazards will be across all of the waters.

* WHEN...For the Hazardous Seas Warning, from 7 AM to 10 PM PST
  Saturday. For the Gale Warning, from 10 PM this evening to 7 AM
  PST Saturday. For the first Small Craft Advisory, from 4 PM this
  afternoon to 10 PM PST this evening. For the second Small Craft
  Advisory, from 10 PM Saturday to 10 AM PST Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
677 
WHUS76 KMFR 292230
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
230 PM PST Fri Jan 29 2021

PZZ350-356-370-376-301200-
/O.CON.KMFR.SC.Y.0017.210130T0000Z-210130T0600Z/
/O.CON.KMFR.GL.W.0008.210130T0600Z-210130T1500Z/
/O.EXT.KMFR.SE.W.0010.210130T1500Z-210131T1800Z/
/O.CAN.KMFR.SC.Y.0016.210131T0600Z-210131T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
230 PM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
PST SATURDAY...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 7 AM SATURDAY TO
10 AM PST SUNDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...For the Small Craft Advisory, south winds 20 to 30 kt
  with gusts up to 35 kt and seas around 9 ft at 10 seconds
  expected. For the Gale Warning, south winds 25 to 35 kt with
  gusts up to 45 kt and seas 10 to 12 ft expected. For the
  Hazardous Seas Warning, very steep and hazardous seas 12 to 15
  ft expected.  

* WHERE...Advisory conditions this evening will affect all areas
  beyond 3 nm from shore, except near shore near Cape Blanco and 
  Gold Beach. Gales and Hazardous Seas Warning conditions will 
  affect all areas. 

* WHEN...For the Gale Warning, from 10 PM this evening to 7 AM PST
  Saturday. For the Hazardous Seas Warning, from 7 AM Saturday to
  10 AM PST Sunday. 

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Jan 28, 9:42 PM PST, 4 hours 34 minutes earlier.

Area forecast discussion, Jan 28, 9:42 PM PST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Medford OR
942 PM PST Thu Jan 28 2021

.DISCUSSION...The band of precipitation causing snow along
highway 97 between Chiloquin and Chemult is on the decline. Road
cameras show that the snow that has occured through that corridor
and in the Diamond lake area has accumulated along the roadways,
so be cautios if driving through here overnight. Once this band
totally shrinks, which whould be within the next hour, snow
should be done in our area for at least a little while. The
exception is for elevations above 5000 ft at Mt. Shasta and east
to Medicine Lake, where another inch or two above 5000 ft is still
possible owing from persistant upslope flow.

There are clear skies over most areas west of the Cascades as of
this writing. Temperatures will begin to steadily fall as a
result, allowing for fog to form by morning where stratus doesn't
inhibit cooling. That said, stratus is already forming along the
edges of many west side valleys. This will not necessarily
inhibit fog formation, but it will take until the early morning
for it to settle. Until then, the stratus will act like fog at
stretch along some of the higher passes. Statistical guidance and
raw hi-res output does not suggest that this fog will become dense
over a widespread area, but only in isolated pockets. That said,
fog in this area is not always well resolved so be on alert for
updates through the morning.

It is possible that as the Klamath Basin and river valleys east
of the Cascades stabilize, freezing fog forms here as well.
However, mid and upper level clouds won't thin until later into
the night and they won't clear in totality either, so fog is not
a guaranty.

Otherwise the forecast remains on track and have included the
sections of the previous discussion that discuss the next low
pressure system to impact the region below. -Miles

&&

.AVIATION...For the 29/00Z TAFs...Mostly a mix of low end VFR/MVFR
conditions prevail this afternoon with terrain obscurations.
Scattered showers and bands of precipitation are occasionally
resulting in areas of brief IFR/LIFR conditions. Precipitation will
taper off this evening and overnight. Areas of IFR cigs/vsbys in low
clouds and fog will develop over the valleys tonight, including east
of the Cascades, clearing to VFR by Friday afternoon. /BR-y

&&

.MARINE...Updated 800 PM PST Thursday 28 Jan 2021...Steep seas will
persist through this evening, with sub-advisory conditions then
persisting tonight into Friday. The break in the weather will be
short lived, however, as another strong front will approach the
waters late Friday night with south winds increasing and possibly
reaching gales. The front will move inland Saturday morning with
winds shifting southwest and diminishing for a brief time, before
increasing again Saturday afternoon and lasting through Sunday
morning. It's possible winds could drop below gales for about a 6
hour period Saturday morning, but seas will remain very steep. Thus
the gales watch remains in effect, although there remains some
uncertainty regarding the exact strength and timing of the two
distinct periods of increased winds and seas expected between Friday
night and Sunday morning. Active weather looks to continue through
at least midweek, with a break in the storm action possible late
next week. -Petrucelli/BR-y

&&

.PREV DISCUSSION... /Issued 252 PM PST Thu Jan 28 2021/

SHORT TERM...

A dry day is expected for most areas Friday, but
the wavelength between systems is short, so another frontal system
will already approach the coast by late Friday afternoon. This
system is much weaker than the ones earlier this week, but will
still bring some gusty winds and rain to the coast as it moves
onshore Friday night into Saturday. Peak wind gusts of 30 to 50
mph are expected along the coast with generally 0.25-0.50 of an
inch of rainfall. So, not really a significant front by January
standards. While some upslope flow is expected to develop again in
the Mount Shasta region during this time frame, it will be
relatively weak with snow levels in the 2500-3000 foot range. A
few inches of snow are possible. We are expecting downsloping
effects over the inland valleys (Rogue/Shasta Valleys) with some
breezy southeast winds, so precipitation will have a tough time
reaching the ground.

The initial front will get hung up along the coast as the flow
backs and a moderate AR sets up Saturday night into Sunday. Mid-
level south to southwest flow will increase in response to another
front approaching the coast during this time period. As a result,
we expect heavy rain/strong winds to develop along the coast with
another bout of moderate to heavy upslope precipitation starting
in the Mount Shasta region (potentially the beginning of another
major snowstorm). Please see the long term discussion below for
more details on that. -Spilde

LONG TERM...Sun 31 Jan through Thu 04 Feb 2021.

The current fast progressive pattern will slow down Saturday as a
long wave ridge amplifies over the intermountain states and the
upstream trough deepens offshore between 130W and 140W.

This evolution will slow the progress of the next front, which will
move onshore late Saturday night into Sunday morning. It will stall
over the west side, bringing an extended period of precipitation to
the west side, especially in the "wet crescent" extending from the
Coast Range in the Kalmiopsis wilderness area southeast to western
Siskiyou county. Snow levels will start off in the 3500 to 4500 feet
range, rising to 4500 to 5500 feet Sunday evening.

Snow levels Saturday through Monday will be critical around Mount
Shasta, as the snow levels will be near the elevation of Mount
Shasta City and the surrounding area, including Interstate 5. This
has the potential to be another major snowstorm for that area.  The
time of the greatest threat for that area looks to be Sunday night
into Monday.

Winds will be strong at times over the Shasta Valley and east of the
Cascades. Winds will likely peak in the Shasta Valley sometime
Sunday and east of the Cascades Sunday night into Monday morning.

With all the precipitation and some snow melt due to slightly
higher snow levels, expect rises on area creeks, streams and
rivers with some basins approaching action stage early to mid next
week.

The progression will pick up speed Monday, and the trough will
eventually move onshore Tuesday morning, but it will weaken quite a
bit in the process. The stalled front will weaken Monday night into
Tuesday, and precipitation will become lighter at that time. Snow
levels will drop down to around 2500 feet Tuesday morning.

A strong ridge will move in behind the trough, bringing in strong
north flow aloft. At low levels, the air mass will dry out and a
east flow event will commence. It will also get colder, especially
east of the Cascades. There may be low clouds and fog trapped in the
valleys, but the rest of the areas will clear out with gusty winds
over the ridges. This ridge will continue to build into the area
through Thursday afternoon, and will remain in place offshore into
the weekend. -JRS

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Gale Watch from Friday evening through Sunday morning for
     PZZ350-356-370-376.
     Small Craft Advisory until 10 PM PST this evening for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:16 AM PSTGale WarningMFR3 days
Jan 29, 2:43 AM PSTHigh Wind WatchMFRCoos, Curry, Douglas, Josephine37 hr
Jan 29, 8:35 AM PSTSmall Craft AdvisoryMFR13 hr
Jan 29, 8:35 AM PSTHazardous Seas WarningMFR59 hr
Jan 29, 2:13 PM PSTHigh Wind WatchMFRKlamath, Lake49 hr
Jan 29, 2:13 PM PSTWind AdvisoryMFRJackson, Klamath, Lake3 days
Jan 29, 3:11 PM PSTWinter Weather AdvisoryMFRCurry, Jackson, Josephine, Klamath49 hr
Jan 29, 3:11 PM PSTWinter Storm WatchMFRSiskiyou48 hr
Jan 29, 3:11 PM PSTWinter Storm WarningMFRSiskiyou48 hr

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.